Alert archive / California / Winter Storm Warnings in 2010

Winter Storm Warning 12, NWS San Diego, CA

December 29, 2010Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Dec 29, 2010, 2:32 AM PST for Riverside County, San Bernardino County, California. It took effect at Dec 29, 2010, 3:00 AM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2010, 2:32 AM PST (10:32 UTC)
In effect from
Dec 29, 2010, 3:00 AM PST
Expired
Dec 29, 2010, 1:16 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2010-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2010-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 9:00 PM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 28, 9:00 PM PST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST TUE DEC 28 2010

.SYNOPSIS...A STRONG COLD FRONT WAS MOVING RAPIDLY DOWN THE STATE
EARLY TONIGHT. RAIN WILL BEGIN LATE TONIGHT AND SPREAD SOUTHEAST
WEDNESDAY WITH HEAVY RAIN AT TIMES AND STRONG GUSTY WINDS MAINLY IN
THE MOUNTAINS AND UPPER DESERTS. STRONG GUSTY WINDS WILL CONTINUE
INTO EARLY THURSDAY IN THE MOUNTAINS AND UPPER DESERTS. SHOWERS ARE
EXPECTED TO CONTINUE THROUGH EARLY THURSDAY MORNING. A COLD TROUGH
WILL BE OVER THE AREA THURSDAY THROUGH FRIDAY WITH COLD
TEMPERATURES. A WEAK RIDGE OF HIGH PRESSURE WILL MOVE OVER SATURDAY.
A WEAK SYSTEM MAY MOVE OVER SUNDAY WITH SOME RAIN. A TROUGH IS
FORECAST TO REMAIN OVER THE AREA MONDAY THROUGH TUESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A FAST COLD FRONT WAS HURLING TOWARD SOCAL EARLY TONIGHT. IT WAS
CLOSING IN ON POINT CONCEPTION AT 9 PM. RAIN MAY BEGIN IN ORANGE
COUNTY AND TO THE EAST BY AROUND 2 AM. HEAVY RAIN IS EXPECTED IN
THAT AREA AROUND 6 AM TO 9 AM AND IN SAN DIEGO COUNTY AROUND 8 AM TO
11 AM. STRONG GUSTY SOUTHWEST WINDS WILL MOVE IN WITH THE FRONT
WEDNESDAY MORNING WITH VERY STRONG WINDS IN THE MOUNTAINS AND UPPER
DESERTS AND AT LEAST BREEZY ELSEWHERE. SNOW LEVEL WILL BE AROUND 6K
FT LATE TONIGHT THEN DROP TO AROUND 5K FT WEDNESDAY AND DOWN TO 4K
FT AND LOCALLY LOWER TO AROUND 3K FT WEDNESDAY NIGHT. RAIN EXPECTED
TO BE AROUND ONE HALF INCH TO THREE QUARTERS OF AN INCH IN THE
COASTAL BASIN TO ONE INCH PLUS IN THE MOUNTAINS WITH A HALF INCH IN
THE UPPER DESERTS TO ONE QUARTER INCH IN THE LOWER DESERTS. ABOUT
HALF A FOOT OF SNOW IS EXPECTED IN THE MOUNTAINS WITH ONE FOOT PLUS
POSSIBLE IN THE HIGHER ELEVATIONS. LIGHT SNOW SHOWERS ARE POSSIBLE
IN THE UPPER DESERTS WEDNESDAY LATE AFTERNOON THROUGH THE NIGHT. THE
FRONT WILL MOVE OUT BY LATE WEDNESDAY AFTERNOON WITH STRONG GUSTY
WINDS TURNING TO THE WEST. SHOWERS ARE EXPECTED AFTER THE FRONT
THROUGH WEDNESDAY NIGHT AND INTO EARLY THURSDAY MORNING ALONG WITH
STRONG GUSTY NORTHWEST WINDS IN THE UPPER DESERTS AND MOUNTAINS. A
COLD TROUGH WILL BE OVER SOCAL THURSDAY THROUGH FRIDAY WITH
COOL/COLD HIGH TEMPERATURES AND QUITE COLD MORNING LOW TEMPERATURES.
A WEAK RIDGE OF HIGH PRESSURE IS EXPECTED SATURDAY. A WEAK TROUGH
AND FRONT IS FORECAST FOR SUNDAY WITH RAIN POSSIBLE. A WEAK TROUGH
IS EXPECTED TO REMAIN OVER SOCAL MONDAY THROUGH TUESDAY. THE MODELS
CONTINUE TO DIFFER ON THE WEEKEND INTO NEXT WEEK. THE ECMWF MODEL IS
WHAT THE FORECAST IS BASED ON. MUCH COOLER WEDNESDAY...MUCH COLDER
THURSDAY WITH LITTLE CHANGE FRIDAY...WARMER SATURDAY...COOLER
SUNDAY...LITTLE CHANGE MONDAY AND TUESDAY.

&&

.AVIATION...
290500Z...AREAS OF VIS 3SM IN FOG AND RAIN...LOCALLY BLO 1SM WILL
ALSO OCCUR...MAINLY AFTER 09Z. CONDITIONS WILL IMPROVE TO MVFR AFTER
20Z WED BUT LINGERING SHOWERS COULD BRING LOCALLY IFR/LIFR
CONDITIONS AT TIMES THROUGH 04Z THU. GUSTY SW WINDS TO 30 KTS WILL
DEVELOP OVER THE MOUNTAINS AND DESERT FOOTHILLS WED MORNING...
INCREASING TO LOCAL 50 KT GUSTS WEDNESDAY AFTERNOON.

&&

.MARINE...
AN APPROACHING WINTER STORM WILL BRING STRONG WINDS...LARGE SWELLS
AND ROUGH SEAS TO THE COASTAL WATERS ON WED...CONTINUING INTO THU.
THE WINDS AND SWELL WILL PEAK LATE WED NIGHT/EARLY THU MORNING WITH
SUSTAINED WINDS IN EXCESS OF 20 KTS AND GUSTS OVER 30 KTS. THIS WILL
LIKELY RESULT IN COMBINED SEAS OF 10 FT OR MORE. THE INCREASING
SWELLS WILL ALSO BRING THE CHANCE FOR HIGH SURF ON THU ALONG WITH
POSSIBLE COASTAL FLOODING DURING THE MORNING HIGH TIDE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

WINTER STORM WARNING FROM 2 AM WEDNESDAY THROUGH 8 PM WEDNESDAY FOR
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. SEE LAXWSWSGX.

HIGH WIND WATCH WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS. SEE LAXNPWSGX.

HIGH WIND WARNING LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT FOR THE
MOUNTAINS AND UPPER DESERTS. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR COASTAL WATERS OFF SAN DIEGO COUNTY. SEE
LAXMWWSGX.

&&

PUBLIC...WHITLOW
AVIATION...MACKECHNIE
Hazardous weather outlook, Dec 28, 4:00 PM PST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE DEC 28 2010

CAZ042-043-048-050-055>058-060>062-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...THROUGH TONIGHT

A COLD FRONT WILL BRING RAIN...SNOW IN THE MOUNTAINS AND LOCAL
STRONG GUSTY SOUTHWEST WINDS BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG WINTER STORM WILL BRING RAIN...SNOW IN THE MOUNTAINS AND
LOCAL STRONG GUSTY SOUTHWEST WINDS WEDNESDAY. STRONG GUSTY WINDS
WILL TURN TO THE WEST TO NORTHWEST WEDNESDAY NIGHT THROUGH
THURSDAY.

IT WILL BE COLD WITH WIDESPREAD FROST IN THE INLAND VALLEYS AND
LOWER DESERTS THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED LATE TONIGHT AND WEDNESDAY.

SGX

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 5:20 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego33 hr
Dec 28, 5:20 PM PSTWinter Storm WarningSGXRiverside, San Bernardino9 hr
Dec 29, 2:19 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego24 hr
Dec 29, 8:02 AM PSTGale WarningSGX23 hr
Dec 29, 11:28 AM PSTHigh Surf AdvisorySGXSan Diego29 hr

Nearby

Winter Storm Warnings in California, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.